Sedative/hypnotic withdrawal syndrome remains challenging in intensive care units, particularly after prolonged exposure. The sparse literature on this subject makes managing these cases an ongoing challenge. This case report explores phenobarbital's potential as an alternative treatment for sedative-hypnotic withdrawal syndrome, especially when traditional adjunctive treatments prove ineffective. We describe a case of a 26-year-old female admitted with Tuberculous meningitis, who, due to extended sedation, exhibited signs of sedative/hypnotic withdrawal. Phenobarbital was introduced after the patient resisted typical weaning protocols, and her response was closely monitored. Phenobarbital highlighted a rapid onset of action and effective management of withdrawal symptoms. It facilitated the successful weaning of sedation within a short time frame, allowing the patient to transition from ICU without additional sedative treatments. Phenobarbital is a promising alternative in managing sedative/hypnotic withdrawal syndrome, especially in patients who do not respond to standard treatment protocols. However, its usage warrants careful monitoring due to potential side effects. More extensive studies are needed to validate these findings.
No takes yet. Share an insight, caveat, or question.
Alfayoumi et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: